Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Minimal surfaces in manifolds with $ S\sp 1$ actions and the simple loop conjecture for Seifert fibered spaces

Author: Joel Hass
Journal: Proc. Amer. Math. Soc. 99 (1987), 383-388
MSC: Primary 57N10; Secondary 53A10
MathSciNet review: 870806
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Simple Loop Conjecture for $ 3$-manifolds states that if a $ 2$-sided map from a surface to a $ 3$-manifold fails to inject on the fundamental group, then there is an essential simple loop in the kernel. This conjecture is solved in the case where the $ 3$-manifold is Seifert fibered. The techniques are geometric and involve studying least area surfaces and circle actions on Seifert Fibered Spaces.

References [Enhancements On Off] (What's this?)

  • [FHS] M. Freedman, J. Hass and G. P. Scott, Least area incompressible surfaces in $ 3$-manifolds, Invent. Math. 71 (1983), 609-642. MR 695910 (85e:57012)
  • [G] L. Z. Gao, Applications of minimal surfaces theory to topology and Riemannian geometry constructions of negative Ricci curved manifolds, Thesis, S.U.N.Y. at Stony Brook, 1985.
  • [Ga] D. Gabai, The simple loop conjecture, preprint. MR 806708 (86m:57013)
  • [Gu] R. Gulliver, Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math. 97 (1973), 275-305. MR 0317188 (47:5736)
  • [H] J. Hass, Minimal surfaces in Seifert fibered spaces, Topology and Appl. 18 (1984), 145-151. MR 769287 (86h:57025)
  • [HK] J. Hass and L. Karp, Local properties of minimal submanifolds (in preparation).
  • [HS] J. Hass and P. Scott, Existence theorems for minimal surfaces in $ 3$-manifolds. I, preprint.
  • [L] H. B. Lawson, Jr., Minimal varieties in real and complex geometry, Univ. of Montreal Press, 1973.
  • [MY] W. Meeks and S. T. Yau, Topology of three dimensional manifolds and the embedding problems on minimal surface theory, Ann. of Math. 112 (1980), 441-484. MR 595203 (83d:53045)
  • [O] R. Osserman, A proof of the regularity everywhere of the classical solution to Plateau's problem, Ann. of Math. 91 (1970), 550-569. MR 0266070 (42:979)
  • [S] P. Scott, The geometries of $ 3$-manifolds, Bull. London Math. Soc. 15 (1983), 401-487. MR 705527 (84m:57009)
  • [SU] J. Sacks and K. Uhlenbeck, The existence of minimal immersions of $ 2$-spheres, Ann. of Math. 113 (1981), 1-24. MR 604040 (82f:58035)
  • [SY] R. Schoen and S. T. Yau, Existence of incompressible minimal surfaces and the topology of three dimensional manifolds with non-negative scalar curvature, Ann. of Math. 110 (1970), 127-142. MR 541332 (81k:58029)
  • [Se] J. Serrin, The problem of Dirichlet for quasilinear elliptic equations with many independent variables, Philos. Trans. Roy. Soc. London Ser. A. 264 (1969), 413-496. MR 0282058 (43:7772)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10, 53A10

Retrieve articles in all journals with MSC: 57N10, 53A10

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society